Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 468, NWS Blacksburg, VA

August 11, 2011Henry County, Patrick County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2011, 5:10 PM EDT for Henry County, Patrick County, City of Martinsville, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 5:10 PM EDT (21:10 UTC)
Expired
Aug 11, 2011, 6:00 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:10 PM EDTHAIL 0.52 Se Spencer, VASEVERAL REPORTS OF DIME SIZED HAIL IN THE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS51 KRNK 112110
SVRRNK
VAC089-141-690-112200-
/O.NEW.KRNK.SV.W.0468.110811T2110Z-110811T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 600 PM EDT.

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CRITZ TO SPENCER...OR ALONG A LINE EXTENDING FROM STUART TO
  SPENCER...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENNS STORE...
  SPENCER...
  RIDGEWAY...
  HORSE PASTURE...
  MARTINSVILLE AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3673 7982 3663 7970 3657 7971 3657 8000
      3659 8016 3665 8025
TIME...MOT...LOC 2111Z 266DEG 20KT 3663 8016 3660 7996

$$

DS
3 follow-up statements
726 
WWUS51 KRNK 112127
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT THU AUG 11 2011

VAC089-141-690-112200-
/O.CON.KRNK.SV.W.0468.000000T0000Z-110811T2200Z/
PATRICK VA-CITY OF MARTINSVILLE VA-HENRY VA-
527 PM EDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF MARTINSVILLE... EASTERN PATRICK AND CENTRAL HENRY
COUNTIES...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM SPENCER TO RIDGEWAY...MOVING EAST AT 25 MPH. THE 
STORMS ARE SHOWING SIGNS OF WEAKENING...HOWEVER...RAPID 
INTENSIFICATION IS AGAIN POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  SPENCER...
  HORSE PASTURE...
  MARTINSVILLE AIRPORT...
  MARTINSVILLE CITY...
  CHATMOSS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3660 8007 3667 8012 3673 7982 3663 7970
      3657 7971 3657 8000
TIME...MOT...LOC 2125Z 266DEG 20KT 3664 8006 3661 7986

$$

DS
000 
WWUS51 KRNK 112143
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT THU AUG 11 2011

VAC141-112152-
/O.CAN.KRNK.SV.W.0468.000000T0000Z-110811T2200Z/
PATRICK VA-
543 PM EDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PATRICK COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3657 7993 3661 8000 3669 8002 3673 7982
      3663 7970 3657 7971
TIME...MOT...LOC 2142Z 266DEG 20KT 3663 7995 3668 7977

$$

VAC089-690-112200-
/O.CON.KRNK.SV.W.0468.000000T0000Z-110811T2200Z/
CITY OF MARTINSVILLE VA-HENRY VA-
543 PM EDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF MARTINSVILLE... CENTRAL HENRY COUNTY...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HORSE PASTURE TO CHATMOSS...OR ALONG A LINE EXTENDING 
FROM SPENCER TO AXTON...MOVING EAST AT 25 MPH. THE STORMS CONTINUE 
TO SHOW SIGNS OF WEAKENING AND THEN INCREASING IN INTENSITY.

LOCATIONS IMPACTED INCLUDE...
  HORSE PASTURE...
  RIDGEWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3657 7993 3661 8000 3669 8002 3673 7982
      3663 7970 3657 7971
TIME...MOT...LOC 2142Z 266DEG 20KT 3663 7995 3668 7977

$$

DS
220 
WWUS51 KRNK 112153
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT THU AUG 11 2011

VAC089-690-112204-
/O.EXP.KRNK.SV.W.0468.000000T0000Z-110811T2200Z/
CITY OF MARTINSVILLE VA-HENRY VA-
553 PM EDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
CENTRAL HENRY COUNTY EXPIRES AT 600 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 7993 3661 8000 3669 8002 3673 7982
      3663 7970 3657 7971
TIME...MOT...LOC 2154Z 266DEG 20KT 3663 7987 3668 7969

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:26 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 11, 3:26 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT THU AUG 11 2011

.SYNOPSIS...
A WEAK COOL FRONT WILL REMAIN STALLED ACROSS THE CAROLINAS
TONIGHT. HIGH PRESSURE WILL MOVE EAST ACROSS THE MID ATLANTIC
REGION FRIDAY AND DRIFT OUT INTO THE ATLANTIC OCEAN ON SATURDAY.
ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY NIGHT
INTO SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 325 PM THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED IN THE UNSTABLE AIR
WITH CAPES AROUND 2000 J/KG WITH AND LIS AROUND MINUS 4 ACROSS
NORTHWEST NORTH CAROLINA. SFC COLD FRONT WITH A WEAK LOW PRESSURE
CENTER ALONG IT WILL DRIFT EAST TONIGHT. UPPER LEVEL SHORTWAVE
WILL PIVOT EAST ACROSS THE REGION TONIGHT. HIGH PRESSURE ACROSS
THE OHIO VALLEY THIS AFTERNOON WILL MOVE EAST TONIGHT INTO MID
ATLANTIC REGION FRIDAY AND DRIFT OUT INTO THE ATLANTIC OCEAN ON
SATURDAY.

CONVECTION WILL DISSIPATE OR QUICKLY MOVE OUT OF CWA THIS EVENING.
AFTERNOON CU WILL DISSIPATE THIS EVENING...WHILE MID AND HIGH CLOUDS
WILL SPREAD NORTH IN SOUTHERN PORTIONS OF CWA. CLOUD COVER AND PUSH
OF DRIER AIR MAKES LOW TEMPERATURES OVERNIGHT QUITE A CHALLENGE.
USED A BLEND OF GUID WITH READINGS FROM AROUND 50 DEGREES
IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST.

AS HIGH PRESSURE SLIDES EAST ON FRIDAY...WINDS SHOULD VEER TO
SOUTHEASTERLY ACROSS OUR REGION. THESE SOUTHEASTERLY WINDS WILL
BRING ATLANTIC MOISTURE BACK INTO THE EAST SIDE OF THE APPALACHIANS
ON FRIDAY. EXPECT SHOWERS...AND ISOLATED THUNDERSTORMS...TO DEVELOP
ON FRIDAY AFTERNOON AND EVENING...MAINLY TO THE EAST OF THE BLUE
RIDGE...DUE BOTH TO SURFACE CONVERGENCE AROUND THE DEPARTING
HIGH...AS WELL AS THE UPSLOPE COMPONENT OF THE SOUTHEASTERLY WIND
FLOW. PLAYED THE HIGHEST POPS ALONG THE SOUTHERN BLUE RIDGE FRIDAY.
WENT WITH HIGHS CLOSE TO THE ADJMET WITH VALUES FROM THE UPPER 70S
IN THE MOUNTAINS TO THE UPPER 80S IN SOUTHSIDE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 325 PM THURSDAY...
SURFACE HIGH PRESSURE WILL RESIDE OVER THE MID ATLANTIC FRIDAY
NIGHT AND DRIFT TO THE EAST AND OUT TO SEA SATURDAY. MOIST
SOUTHEAST FLOW AND ISENTROPIC LIFT FRIDAY NIGHT SHOULD BRING LIGHT
RAIN/DRIZZLE TO AREAS ALONG AND EAST OF THE BLUE RIDGE. WILL
MAINTAIN A 20 POP FOR AN ISOLATED SHOWER OVERNIGHT...OTHERWISE
EXPECT DRIZZLE/FOG/LOW CLOUDS. SURFACE HIGH LOOSES ITS INFLUENCE
ON THE REGION SATURDAY AFTERNOON AS FLOW BECOMES SOUTHWEST. THIS
VERY MOIST SOUTHWEST FLOW WILL BRING PWATS UP TO AROUND 2 INCHES
WHICH IS 2 STANDARD DEVIATIONS ABOVE NORMAL OVER THE WEEKEND. THE
MODEL WEATHER PATTERN HAS CHANGED BUT THE OUTCOME REMAINS THE SAME
FOR SATURDAY AND SUNDAY. MODELS ARE A LITTLE SLOWER WITH
PREFRONTAL SHOWERS ENTERING SOUTHEAST WEST VIRGINIA LATE SATURDAY
AFTERNOON. THIS SLOWER ARRIVAL IS LIKELY DUE TO A DEVELOPING
OCCLUDED LOW OVER THE NORTHERN OHIO VALLEY. THE BEST FOCUS OF
HEAVY RAIN WILL BE NEAR THIS OCCLUDED LOW AND NORTH OF THE MASON-
DIXON LINE. HOWEVER...WITH A TROPICAL-LIKE AIRMASS AND A SLOW
MOVING FRONT...PROLONG PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY MORNING WILL BRING A THREAT FOR FLASH
FLOODING. THE FRONT ITSELF WILL TRACK FROM WEST TO EAST SATURDAY
NIGHT AND EXIT THE PIEDMONT LATE SUNDAY MORNING. STORMS ALONG THE
FRONT WILL REPEATEDLY MOVE FROM THE SOUTHWEST TO NORTHEAST. THESE
STORMS WILL BE ASSISTED BY AN ENTRANCE REGION OF A 40 KT LOW LEVEL
JET. STRONGER STORMS TRAINING OVER THE SAME AREA POSES A HIGH
THREAT FOR FLASH FLOODING. SINCE THIS PERIOD IS DAY 3-4...WILL
CONTINUE TO HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK (HWO). WE
SHOULD SEE A DRY SLOT SUNDAY AFTERNOON THEN THE UPPER LEVEL LOW
WILL BRING ANOTHER ROUND OF SHOWERS TO THE AREA SUNDAY
NIGHT/MONDAY.

THIS STRONG FRONT WILL BE A GAME CHANGER FOR THE REGIONS WEATHER.
ONE...IT WILL HELP WITH THE DRY CONDITIONS BY BRINGING MUCH NEEDED
RAIN TO THE AREA. THE SECOND CHANGE IS A DROP IN TEMPERATURES. WE
COULD BE SEEING A 4-5 DAY STRETCH OF TEMPERATURES BEING BELOW
NORMAL. SATURDAY WILL BE THE WARMEST DAY OF THE PERIOD WITH
TEMPERATURES NEAR NORMAL. TEMPERATURES SUNDAY...DROP BELOW NORMAL
WITH MID 70S IN THE WEST AND LOWER 80S IN THE EAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 325 PM TUESDAY...
GFS AND ECMWF IN AGREEMENT THAT BY SUNDAY NIGHT THE COLD FRONT AND
ASSOCIATED SHOWERS AND THUNDERSTORMS WILL HAVE MOVED EAST OF THE
CWA. HOWEVER AN ANOMALOUSLY STRONG TROUGH OF 3 TO 4 STANDARD
DEVIATIONS BELOW NORMAL WILL MOVE OVERHEAD SUNDAY NIGHT INTO THE
DAY MONDAY. THIS TROUGH AND ASSOCIATED NORTHWEST WINDS WILL LIKELY
MEAN THAT SCATTERED SHOWERS WILL CONTINUE IN THE MOUNTAINS SUNDAY
NIGHT...WITH DRYING IN THE DOWNSLOPE AREAS. ON MONDAY THE TROUGH
AXIS MOVES OVERHEAD AND SHIFTS TO OUR EAST BY MONDAY EVENING. THE
TROUGH OVERHEAD WILL BRING IN COOL TEMPERATURES ALOFT...AND THIS
COMBINED WITH DIURNAL HEATING WILL LIKELY LEAD TO SCATTERED
AFTERNOON SHOWERS. INSTABILITY SHOULD BE SHALLOW AND THINK THUNDER
CHANCES WILL BE LOW WITH THIS CONVECTION. AREAS EAST OF THE BLUE
RIDGE WILL CONTINUE TO EXPERIENCE A DRYING DOWNSLOPE
WIND...HOWEVER CAN NOT RULE OUT A SHOWER EVEN THERE WHEN THE
TROUGH AXIS MOVES ACROSS DURING THE AFTERNOON.

MODELS IN GOOD AGREEMENT THAT THE TROUGH SHIFTS TO THE ATLANTIC
COAST ON TUESDAY...ALLOWING US TO SEE SUBSIDENCE AND DRYING. THE
TROUGH ONLY MAKES SLOW PROGRESS EAST THROUGH WEDNESDAY...HOWEVER IT
WILL BE FAR ENOUGH EAST TO KEEP US IN THE DRY AIR. MODEL SOLUTIONS
DIVERGE A BIT TOWARDS THE END OF NEXT WEEK. 6Z GFS AND 0Z ECMWF SHOW
YET ANOTHER DECENT TROUGH AND ATTENDANT COLD FRONT PUSHING THROUGH IN
THE LATE THURSDAY THROUGH FRIDAY TIME FRAME...WHICH WOULD BRING MORE
SHOWERS AND COOLER TEMPERATURES. 0Z GFS AND ECMWF ENSEMBLE MEAN ARE
LESS AMPLIFIED WITH THE LATE WEEK TROUGH...WHICH WOULD RESULT IN
WARMER TEMPERATURES AND A LOWER PROBABILITY OF SHOWERS THROUGH
FRIDAY. CURRENT THINKING IS TO LEAN TOWARDS THE LESS AMPLIFIED 12Z
GFS/ECMWF ENSEMBLE MEAN SOLUTION.

TEMPERATURES DURING THIS PERIOD SHOULD START AROUND 5 DEGREES BELOW
NORMAL ON MONDAY...70S WEST AND LOW TO MID 80S EAST...WITH THE
TROUGH AND COOL 850MB TEMPERATURES OVERHEAD. TUESDAY THROUGH
THURSDAY WILL SEE SLIGHT WARMING EACH DAY AS HEIGHTS SLOWLY BUILD.
BY THURSDAY HIGHS WILL BE AROUND NORMAL...GENERALLY AROUND 80 IN THE
WEST..AND IN THE MID TO UPPER 80S EAST. DEWPOINTS WILL ALSO ONLY BE
IN THE UPPER 50S TO AROUND 60 THROUGH THE PERIOD...AND THIS COMBINED
WITH THE COOLER TEMPERATURES WILL MAKE IT FEEL MUCH MORE COMFORTABLE
THAN PREVIOUS WEEKS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCT-BKN MVFR CLOUDS ARE POSSIBLE ACROSS THE WESTERN MOUNTAINS THIS
AFTERNOON. OTHERWISE...VFR CONDITIONS WILL PREVAIL THIS AFTERNOON
INTO TONIGHT. WSR-88D IMAGES SHOWED ISOLD SHOWERS AND THUNDERSTORMS
DEVELOPING IN CAPES OF 2000 J/KG OR BETTER ACROSS WESTERN NC.

THE SFC COOL FRONT HAS PUSHED INTO NORTH CAROLINA...AND A WAVE WILL
DEVELOP AND MOVE EAST ALONG THE BOUNDARY. THIS WILL GENERATE MID
AND HIGH CLOUDS THIS AFTERNOON INTO TONIGHT...WITH SCT SHOWERS AND
ISOLATED THUNDERSTORMS FROM THE VA/NC BORDER AND SOUTHWARD. THE
DANVILLE AIRPORT MAY BE AFFECTED BY SHOWERS LATE IN THE AFTERNOON
OR EVENING...BUT CHCS WERE LOW ENOUGH THAT THEY WERE NOT ADDED TO
THE TAF. THE BEST CHANCE FOR CONVECTION WILL BE ACROSS NORTHWEST
NORTH CAROLINA THIS AFTERNOON INTO THIS EVENING.

THE SFC HIGH THEN BUILDS NORTH OF THE AREA OVERNIGHT INTO
FRIDAY...ALLOWING AN EASTERLY FLOW TO DEVELOP WHICH MAY SPELL
PERIODS OF MVFR CIGS ESPCLY ALONG THE BLUE RIDGE. OF THE
BLACKSBURG FORECAST AREA AIRPORTS...THIS WOULD BE MOST LIKELY TO
IMPACT KDAN...POSSIBLY KROA AND KLYH. HOWEVER CONFIDENCE REMAINS LOW
ON SHOWERS AND HOW FAST LOWER CIGS DEVELOP THURSDAY NIGHT INTO
FRIDAY AS LATEST GUIDANCE IS SLOWER TO DEVELOP THE SE FLOW AND
TRANSPORT MOISTURE NORTHWARD.

THE SFC HIGH PASSES OFFSHORE BY THE WEEKEND...AND A RETURN
SOUTHEAST TO SOUTH FLOW WILL BRING DEEPER MOISTURE INTO THE AREA
WITH A HIGH CONFIDENCE OF A PERIOD OF SHRA/TSRA...INCLUDING AREAS
OF MVFR BY SAT NIGHT AND PERHAPS EXTENDING INTO SUNDAY. HIGH
PRESSURE SHOULD BUILD IN FROM THE WEST BRINGING A RETURN OF
WIDESPREAD VFR ON MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...MC
AVIATION...JJ/KK
Hazardous weather outlook, Aug 11, 9:00 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 AM EDT THU AUG 11 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
900 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION ON
SATURDAY...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS.
PROLONGED EPISODES OF HEAVY RAIN WILL BE POSSIBLE FROM SATURDAY
AFTERNOON THROUGH SUNDAY MORNING...WHICH MAY LEAD TO LOCALIZED
FLASH FLOODING DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, Aug 11, 2:54 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     5 WSW RONDA             36.18N 81.03W
08/11/2011                   WILKES             NC   911 CALL CENTER

            TREE DOWN

&&

EH
Special weather statement, Aug 11, 3:25 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU AUG 11 2011

NCZ003-112000-
SURRY NC-
325 PM EDT THU AUG 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
MOUNT AIRY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ARARAT AROUND 340 PM.

LAT...LON 3646 8047 3637 8051 3643 8067 3647 8065

DS
Special weather statement, Aug 11, 3:50 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU AUG 11 2011

NCZ003-112015-
SURRY NC-
350 PM EDT THU AUG 11 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BOTTOM...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PINE RIDGE AROUND 355 PM...TOAST AROUND 410
PM AND FLAT ROCK AROUND 415 PM.

LAT...LON 3652 8081 3656 8079 3656 8064 3654 8055
      3645 8060

DS
Special weather statement, Aug 11, 4:03 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT THU AUG 11 2011

NCZ004-VAZ032-112030-
PATRICK VA-STOKES NC-
403 PM EDT THU AUG 11 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND STOKES COUNTIES...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
FRANCISCO...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR COLLINSTOWN AROUND 410 PM.

LAT...LON 3658 8020 3649 8027 3656 8045 3661 8042

DS
Special weather statement, Aug 11, 4:16 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT THU AUG 11 2011

NCZ003-VAZ032-112045-
PATRICK VA-SURRY NC-
416 PM EDT THU AUG 11 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND SURRY COUNTIES...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF ARARAT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WOODVILLE AROUND 440 PM.

LAT...LON 3656 8062 3656 8061 3659 8062 3662 8060
      3656 8039 3655 8039 3655 8044 3649 8044
      3647 8046

DS
Special weather statement, Aug 11, 4:59 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT THU AUG 11 2011

VAZ032-043-112130-
HENRY VA-PATRICK VA-
459 PM EDT THU AUG 11 2011

...STRONG THUNDERSTORMS WILL AFFECT HENRY AND PATRICK COUNTIES...

AT 458 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM STUART TO
SPENCER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SPENCER AROUND 505 PM...CRITZ AROUND 510
PM...HORSE PASTURE AROUND 515 PM AND MARTINSVILLE AIRPORT AROUND 525
PM.

LAT...LON 3667 8007 3663 7972 3657 8003 3662 8037

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:03 PM EDTSpecial Weather StatementRNKPatrick27 min
Aug 11, 4:59 PM EDTSpecial Weather StatementRNKHenry31 min
Aug 11, 5:53 PM EDTSpecial Weather StatementRNKCity of Danville37 min
Aug 11, 6:24 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Aug 11, 7:26 PM EDTSpecial Weather StatementRNKCity of Martinsville34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.